Fentanyl and Stimulants Continue the Overdose Crisis in America
When you think of the overdose crisis in America, you probably imagine people dealing with an opioid overdose. According to the Centers for Disease Control and Prevention (CDC), “Over 75% of the nearly 107,000 drug overdose deaths in 2021 involved an opioid.”
While opioids are the driving force behind the constantly growing overdose death rates in America, there are other factors to consider. More often than not, people are taking different types of drugs that are laced with dangerous opioid substances like fentanyl. On that note, the DEA has reported seizing more than 59.6 million fentanyl-laced pills in 2022.
Most people assume that the substances being laced with fentanyl are other opioids like heroin or counterfeit opioid pills like oxycodone. While this is common, fentanyl is also used as an adulterant in other substances. In fact, fentanyl has been found in stimulants so commonly that it is being referred to as the “fourth wave of the opioid crisis”.
Is Cocaine and Meth Being Laced With Fentanyl?
Stimulants like cocaine and meth are common substances of abuse that people tend to buy on the street from drug dealers. More often than not, these drug dealers are selling more than one type of substance. Keeping this in mind, it is common for drug dealers to have both stimulant drugs like cocaine and meth and opioids like fentanyl.
According to a study, overdoses involving stimulants and fentanyl have increased substantially, now accounting for 32% of drug overdoses in 2021.
Additionally, an article published on NPR released a statement from the leader of the study and a researcher from UCLA named Joseph Friedman, who says, “We’re now seeing that the use of fentanyl together with stimulants is rapidly becoming the dominant force in the U.S. overdose crisis.”
While it is unknown whether stimulant drugs are intentionally laced with fentanyl or cross-contamination is to blame, it is clear that it is becoming a common occurrence. Because of this, anyone abusing stimulants that they buy off of the street should take serious precautions to avoid a fentanyl overdose.
Why is the Mixture of Stimulants and Fentanyl So Dangerous?
People have been mixing stimulants with depressants for a long time. Most people begin doing this to offset the effects of one drug or to increase the high they are experiencing. This mixture of substances is known as “speedballing” and can be incredibly dangerous.
Meth and cocaine are stimulants, while fentanyl is a central nervous system depressant. While stimulants increase activity in your central nervous system, opioids like fentanyl slow down this activity. Taking both a stimulant and fentanyl at the same time can confuse your brain and body, causing dangerous side effects.
According to an article published by NPR, stimulants increase your need for oxygen while causing vasoconstriction of your vessels. On the other hand, opioids do the opposite. When you take both, the stress the substances cause on your body can increase your risk of life-threatening overdoses.
Signs of a Fentanyl Overdose
If you accidentally ingest cocaine or methamphetamine that has been laced with fentanyl, you might experience a life-threatening overdose. Because this is a serious risk associated with abusing stimulants found on the street, you must be aware of the signs of a fentanyl overdose.
Fentanyl overdoses can cause the following symptoms:
- Small or pinpointed pupils
- Falling asleep or losing consciousness
- Slowed, weakened, or stopped breathing
- Choking or gurgling noises
- Limpness of the body
- Cold and clammy skin
- Discolored skin on the lips or nails
If you or a loved one are experiencing the symptoms of a fentanyl overdose, call emergency medical services immediately. If you have access to the opioid overdose reversal medication naloxone (Narcan), administer it as quickly as possible.
Unfortunately, there is no safe way to use illicit drugs, especially when fentanyl is being used as an adulterant so frequently. However, there are a couple of things you can do to lessen your risk of experiencing a fatal overdose. You should never use drugs alone, always carry naloxone, and consider using fentanyl testing strips before you consume a substance bought off of the street.
Get Connected to a Top-Rated Stimulant and Opioid Rehab Center
If you or a loved one suffers from a stimulant or opioid addiction, it’s time to seek help. Because stimulants are now being laced with fentanyl, there is no better time to receive professional addiction treatment than right now.
At Mandala Healing Center, we can provide you with the tools and support you need to overcome fentanyl addiction. Contact us today for more information.
- The Centers for Disease Control and Prevention (CDC): Understanding the Opioid Epidemic, Retrieved October 2023 From https://www.cdc.gov/opioids/basics/epidemic.html
- The Drug Enforcement Administration (DEA): One Pill Can Kill, Retrieved October 2023 From https://www.dea.gov/onepill
- Wiley Online Library: Charting the fourth wave: Geographic, temporal, race/ethnicity and demographic trends in polysubstance fentanyl overdose deaths in the United States, 2010–2021, Retrieved October 2023 From https://onlinelibrary.wiley.com/doi/10.1111/add.16318
- NPR News: Fentanyl mixed with cocaine or meth is driving the ‘4th wave’ of the overdose crisis, Retrieved October 2023 From https://www.npr.org/sections/health-shots/2023/09/14/1199396794/fentanyl-mixed-with-cocaine-or-meth-is-driving-the-4th-wave-of-the-overdose-cris
- The Centers for Disease Control and Prevention (CDC): Fentanyl Facts, Retrieved October 2023 From https://www.cdc.gov/stopoverdose/fentanyl/index.html